Missouri, 2014

Tornadoes and Flash Flooding in Missouri, September 9 to 10, 2014

September 9 to 10, 2014 · NWS EAX · 33 events in 10 counties and zones

During the afternoon and evening of September 9, 2014 a line of thunderstorms moved though eastern Nebraska into Iowa and northern Missouri. Along the southwestern edge of the line a strong supercell formed, producing widespread wind and hail across far northwestern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the afternoon and evening of September 9, 2014 a line of thunderstorms moved though eastern Nebraska into Iowa and northern Missouri. Along the southwestern edge of the line a strong supercell formed, producing widespread wind and hail across far northwestern Missouri. This supercell went on to produce 5 brief and weak tornadoes across northwestern Missouri before finally dissipating. The main line of convection then caused wind damage across northern Missouri through the remainder of the overnight hours. Another tornado then formed early in the morning on September 10 near Kirksville, Missouri. This tornado moved into the town and caused some minor damage to trees and residences. Once the wind and tornado threat decreased widespread heavy rain, producing up to 10 inches in some areas, caused flooding and flash flooding across much of northern Missouri, including closures to several main highways. No injuries were reported as a result of the severe weather and flooding, but the far northern part of the state received much damage on account of the winds and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 9, 1:19 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 9, 1:19 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
219 PM CDT Tue Sep 9 2014

.SHORT TERM...(This Evening through Thursday Night)
Issued at 219 PM CDT TUE SEP 9 2014

The main focus in the near term is the severe potential for this
afternoon and overnight tonight. The various NWP differ with respect
to development and timing and are having a tough time depicting the
current warm air advection induced convection across eastern NE and
IA. For this fcst issuance have stayed the course with the best
chance for surface based storms developing across the northwestern
counties, per VIS satellite and radar trends. The convection should
then spread across the CWA overnight tonight. The Flash Flood Watch
that is in effect beginning 00Z tonight through 12Z tomorrow looks on
track as that area should see training storms producing a large swath
of rainfall of 1-2 inches with locally higher amounts. As for the
hail, wind, and tornado threats, those too have the higher
probabilities across our northern zones this evening as that is where
the best supportive shear and instability exist well into the
overnight hours. The activity should continue well into the night
with straight line winds being the main issue of concern, though QLCS
issues may develop if a line can consolidate over the CWA.

The precip should slowly end from northwest to southeast very late
tonight into tomorrow morning with the passage of a cold front. The
exception should be our far south central and southeast zones where
showers and scattered storms will linger well into the day on
Wednesday.  Once that activity moves off the entire CWA should see
very cool temperatures for Thursday and Thursday night.

.LONG TERM...(Friday through Tuesday)
Issued at 219 PM CDT TUE SEP 9 2014

Strong cold air advection will continue on Friday, holding highs in
the mid 50s to around 60 degrees -- nearly 25 degrees below seasonal
normals. A few light showers are possible as the upper trough moves
over Friday and Friday evening, then surface high pressure will
build in for Saturday and Sunday, keeping temperatures cool and
precipitation chances nil.

Return flow on the back side of the high will allow temperatures to
warm back into the 70s by Monday, while flow gradually flattens to
zonal and allows a few disturbances to float back into the region,
creating lower-end chances for showers and storms for the beginning
of the next work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1216 PM CDT TUE SEP 9 2014

Thunderstorms are expected to impact the terminals later this
afternoon and overnight tonight. Uncertainty exists as to how long to
keep TSRA in the TAFS, but at this time believe the first of what
should be two rounds of precip was placed in a TEMPO. Will amend TAFs
once storms develop to better time them out. VCTS is very possible
well into the night ahead of a cold front that will slowly move in
from the northwest and produce a quick wind shift out of the northwest
by mid-morning Wednesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Wednesday
     morning FOR MOZ001>008-011>017.

&&

SHORT TERM...Pietrycha
LONG TERM...Laflin
AVIATION...Pietrycha
Hazardous weather outlook, Sep 9, 2:30 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT TUE SEP 9 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-102030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
330 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 AFTERNOON THUNDERSTORMS WILL PERSIST ACROSS FAR NORTHEAST MISSOURI
 INTO THE EVENING HOURS...THOUGH THIS EARLY EVENING ACTIVITY IS NOT
 EXPECTED TO BE SEVERE.

 MORE ROBUST THUNDERSTORM ACTIVITY IS EXPECTED LATER THIS
 AFTERNOON...MAINLY NORTH OF INTERSTATE 70 AFTER 5 PM. THESE STORMS
 COULD BE STRONG TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND
 PERHAPS A TORNADO OR TWO. THE BEST CHANCE FOR THESE STORMS WILL BE
 ALONG AND NORTH OF HIGHWAY 36 AND WEST OF INTERSTATE 35.
 ADDITIONALLY...TORRENTIAL RAIN FROM STORMS TODAY AND TONIGHT MIGHT
 LEAD TO FLASH FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE OVERNIGHT PERIOD
 AND EXIT THE AREA BY WEDNESDAY AFTERNOON.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

 SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
 EVENING ALONG AND NORTH OF INTERSTATE 70...ESPECIALLY IN FAR
 NORTHWEST MISSOURI...ALONG AND WEST OF INTERSTATE 35.

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 8 hail, 7 tornado, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
September 9, 4:17 PM CST
Where
Atchison County, 2.14 mi NNE of Watson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.510, -95.620

An Emergency Manager from Atchison County reported a 60 mph wind gust near Watson, Missouri.

Hail, Atchison

When
September 9, 4:17 PM CST to 4:19 PM CST
Where
Atchison County, 2.14 mi NNE of Watson
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.510, -95.620

Hail, Atchison

When
September 9, 4:40 PM CST
Where
Atchison County, 1.72 mi ENE of Rockport
Measured
1 in hail
Reported by
State Official
Coordinates
40.430, -95.490

Hail, Atchison

When
September 9, 4:43 PM CST
Where
Atchison County, 2.61 mi NE of Phelps City
Measured
1 in hail
Reported by
State Official
Coordinates
40.430, -95.570

Hail, Atchison

When
September 9, 4:44 PM CST to 4:47 PM CST
Where
Atchison County, 2.21 mi WNW of Tarkio
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.440, -95.420

Tornado, Atchison

When
September 9, 4:50 PM CST to 4:57 PM CST
Where
Atchison County, 3.8 mi ENE of Rockport to 1.05 mi ENE of Tarkio
Rating
EF0
Path length
4.89 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
40.441, -95.453

A supercell moved southeastward through northwest Missouri and produced a weak tornado near the city of Tarkio, Missouri. While parts of the city saw strong winds there was not much reported damage.

Hail, Atchison

When
September 9, 4:50 PM CST to 4:52 PM CST
Where
Atchison County, 1.48 mi NNW of Tarkio Gould Muni Ar
Measured
1.25 in hail
Reported by
State Official
Coordinates
40.470, -95.380

Thunderstorm Wind, Atchison

When
September 9, 4:57 PM CST to 4:59 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.440, -95.380

Fire department in Tarkio, Missouri reported 70 mph winds. The city went without power. The storm was accompanied by golf ball sized hail.

Thunderstorm Wind, Atchison

When
September 9, 5:15 PM CST to 5:18 PM CST
Where
Atchison County, 0.87 mi NW of Fairfax
Measured
65 kt (75 mph) estimated gust
Reported by
State Official
Coordinates
40.340, -95.410

Dispatch received a report of 70-80 mph wind near Fairfax, Missouri.

Thunderstorm Wind, Atchison

When
September 9, 5:21 PM CST to 5:25 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.440, -95.380

Fire department in Tarkio reported strong winds and trees down around town.

Flash Flood, Atchison

When
September 9, 5:50 PM CST to 6:50 PM CST
Where
Atchison County, 0.95 mi E of Tarkio to 0.91 mi N of Tarkio Gould Muni Ar
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.428, -95.362

Many streets in Tarkio had over a foot of water running over them. Highway AA north of Tarkio was also flooded by running water, caused by heavy rain.

Tornado, Holt

When
September 9, 6:10 PM CST to 6:11 PM CST
Where
Holt County, 0.3 mi WNW of Maitland to 0.62 mi ENE of Maitland
Rating
EF0
Path length
0.87 mi
Path width
30 yd
Continued into
Nodaway, Mo (EAX)
Reported by
NWS Employee
Coordinates
40.202, -95.085

A weak tornado formed near the city of Maitland and moved eastward over the Nodaway River into Nodaway County, where it dissipated east of Graham, MO. The tornado was witnessed by off duty NWS employee, and caused some minor tree and power line damage along its path.

Tornado, Nodaway

When
September 9, 6:11 PM CST to 6:15 PM CST
Where
Nodaway County, 2.06 mi W of Graham to 0.14 mi ENE of Graham
Rating
EF0
Path length
2.17 mi
Path width
30 yd
Reported by
NWS Employee
Coordinates
40.203, -95.069

This is a continuation of the tornado that formed west of Maitland in Holt County. The tornado moved over the city of Graham, but only caused minor tree and power line damage.

Thunderstorm Wind, Holt

When
September 9, 6:20 PM CST to 6:23 PM CST
Where
Holt County, 0.53 mi E of Maitland
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.200, -95.070

Trees and powerlines were down in Maitland. A tornado was confirmed near Maitland, but it's unclear if the damage in town resulted from the tornado or other thunderstorm winds.

Tornado, Holt

When
September 9, 6:35 PM CST to 6:36 PM CST
Where
Holt County, 2.75 mi SW of Maitland to 2.68 mi SW of Maitland
Rating
EF0
Path length
0.08 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
40.176, -95.121

A weak and brief tornado formed near the city of Maitland. It only persisted for a minute or less and did not damage.

Tornado, Holt

When
September 9, 6:40 PM CST to 6:41 PM CST
Where
Holt County, 1.79 mi SW of Maitland to 1.7 mi SW of Maitland
Rating
EF0
Path length
0.11 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
40.185, -95.108

A weak and brief tornado formed just southwest of Maitland, Missouri, but caused little to no damage.

Flash Flood, Atchison

When
September 9, 6:54 PM CST to 7:54 PM CST
Where
Atchison County, 0.65 mi E of Rockport to 0.71 mi SSE of Rockport
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.420, -95.508

US Highway 111, which is also Main Street into Rockport was impassable due to running water from heavy rain.

Hail, Andrew

When
September 9, 7:20 PM CST to 7:23 PM CST
Where
Andrew County, 3.25 mi WNW of Rosendale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.060, -94.890

Hail, Andrew

When
September 9, 7:22 PM CST to 7:25 PM CST
Where
Andrew County, 0.87 mi SE of Rosendale
Measured
2.5 in hail
Reported by
Public
Coordinates
40.040, -94.820

Tennis ball sized hail reported near Rosendale.

Hail, Andrew

When
September 9, 7:51 PM CST to 7:53 PM CST
Where
Andrew County, 2.07 mi N of Savannah
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.960, -94.830

Flash Flood, Nodaway

When
September 9, 8:19 PM CST to 9:19 PM CST
Where
Nodaway County, 3.38 mi NW of Quitman to 2.82 mi WNW of Quitman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.407, -95.122

Several areas across Nodaway County received several inches of rain, which led to many roads being impassible for a short time near Burlington Junction, Barnard, Skidmore, and Arkoe.

Flash Flood, Nodaway

When
September 9, 8:19 PM CST to 9:19 PM CST
Where
Nodaway County, 1.44 mi E of Pumpkin Center to 1.58 mi SW of Barnard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.203, -94.843

Several areas across Nodaway County received several inches of rain, which led to many roads being impassible for a short time along Highway 71 near Barnard.

Flash Flood, Nodaway

When
September 9, 8:19 PM CST to 9:19 PM CST
Where
Nodaway County, 1.26 mi WNW of Skidmore to 1.3 mi WSW of Skidmore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.290, -95.100

Several areas across Nodaway County received several inches of rain, which led to many roads being impassible for a short time near Barnard, Skidmore, Arkoe, and Burlington Junction.

Flash Flood, Nodaway

When
September 9, 8:19 PM CST to 9:19 PM CST
Where
Nodaway County, 4.69 mi NW of Pumpkin Center to 4.73 mi ESE of Arkoe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.250, -94.930

Several areas across Nodaway County received several inches of rain, which led to many roads being impassible for a short time near Barnard, Skidmore, Arkoe, and Burlington Junction.

Tornado, De Kalb

When
September 9, 9:22 PM CST to 9:23 PM CST
Where
De Kalb County, 0.53 mi N of Fairport to 0.89 mi NE of Fairport
Rating
EF0
Path length
0.75 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
39.988, -94.351

A weak and brief tornado formed near Fairport, Missouri. Several trees were down across town, and some landed on roofs causing some minor housing damage.

Thunderstorm Wind, De Kalb

When
September 9, 9:25 PM CST to 9:28 PM CST
Where
De Kalb County, Fairport
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.980, -94.350

Several trees and powerlines were down in the town of Fairport. At least one residence has a roof missing, while other structures in town had trees fall on top of them. This wind damage could be associated with a weak and brief tornado, which was confirmed to have moved through that area, but it's unclear if the damage was a direct result from the tornado or other strong winds from the thunderstorms.

Flash Flood, Grundy

When
September 9, 10:22 PM CST to September 10, 11:22 AM CST
Where
Grundy County, 2.33 mi NNE of Trenton Arpt to 1.68 mi SE of Trenton Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.110, -93.581

Areas around Trenton received between 4 and 6 inches of rain in a short time, and as a result many roads in and around Trenton were flooded with running water. In Trenton, manhole covers were lifted into the street, and according to one resident there was flooding in areas that have never flooded in the past. As of 5 am the next morning several streets were still flooded and the airport had received nearly 6 inches of rain.

Flash Flood, Holt

When
September 9, 11:00 PM CST to September 10, 12:00 AM CST
Where
Holt County, 3.07 mi NW of Mound City to 2.68 mi NNE of Mound City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.163, -95.269

Interstate 29 between mile marker 86 and 88 had water running over it from Squaw Creek.

Flash Flood, Daviess

When
September 9, 11:04 PM CST to September 10, 12:04 AM CST
Where
Daviess County, 1.91 mi N of Altamont to 0.39 mi ENE of Gallatin
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.908, -94.102

Highway 6 between Gallatin and Altamont had several inches of flowing water running across the roadway.

Tornado, Adair

When
September 10, 1:40 AM CST to 2:06 AM CST
Where
Adair County, 2.11 mi E of Pure Air to 2.33 mi SSW of Adair
Rating
EF1
Path length
18.27 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
40.170, -92.740

During the overnight hours, a quickly moving storm complex produced a tornado in Adair County, which caused some rural tree damage as well as some structure damage in Kirksville. Several power poles were also snapped as a result of this weak tornado.

Flash Flood, Linn

When
September 10, 2:28 AM CST to 3:28 AM CST
Where
Linn County, 5.42 mi SSW of Hecla to 5.61 mi WSW of Haseville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.858, -93.371

State route C was closed near Shelby due to flooding along West Yellow Creek.

Flash Flood, Adair

When
September 10, 3:04 AM CST to 4:04 AM CST
Where
Adair County, 1.6 mi SE of Gibbs to 1.91 mi SW of Willmathsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.085, -92.396

Between 8 and 10 inches of rain fell across the area overnight during the 9th and 10th of September. As a result there was reported flashflooding in and around Kirksville. State route 11 was closed due to flooding along Steer Creek, and State Route 149 was closed due to flooding along Shut Eye Creek. Highway 6, five miles east of Kirksville was flooded. At Kirksville Regional Airport 8.62 inches of rain was reported.

Flash Flood, Macon

When
September 10, 4:16 AM CST to 5:16 AM CST
Where
Macon County, 1.53 mi ENE of Mercyville to 3.83 mi ENE of Sue City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.982, -92.646

Highway 156 was closed west and east of La Plata due to running water from heavy rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543950, 543951, 543952, 543953, 543955, 543440, 543954, 543956, 543957, 543958, 543969, 543441, 543442, 543959, 543443, 543444, 543970, 543960, 543962, 543961, 543971, 543972, 543973, 543974, 543445, 543963, 543975, 543978, 543976, 543446, 543981, 543986, 543990.